Alert archive / Texas / Red Flag Warnings in 2025

Red Flag Warning 6, NWS Midland/Odessa, TX

March 6, 20255 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 6, 2025, 2:53 PM CST for 5 counties in Texas. It took effect at Mar 7, 2025, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2025, 2:53 PM CST (20:53 UTC)
In effect from
Mar 7, 2025, 12:00 PM CST
Expired
Mar 7, 2025, 8:00 PM CST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 221 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS84 KMAF 062053
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
253 PM CST Thu Mar 6 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS 
EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 
15% OR LESS, AND EXTREME FIRE DANGER FOR THE DAVIS MOUNTAINS INTO 
SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 
20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, 
AND EXTREME FIRE DANGER FOR CULBERSON COUNTY AND VAN HORN 
CORRIDOR, DAVIS MOUNTAINS, THE MARFA PLATEAU, AND THE BIG BEND...

TXZ275>278-071100-
/O.UPG.KMAF.FW.A.0005.250307T1800Z-250308T0200Z/
/O.NEW.KMAF.FW.W.0006.250307T1800Z-250308T0200Z/
/O.CON.KMAF.FW.W.0005.000000T0000Z-250307T0200Z/
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-
253 PM CST Thu Mar 6 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR 
LESS, AND EXTREME FIRE DANGER OVER THE CHINATI MOUNTAINS, THE 
DAVIS MOUNTAINS, AND MARFA PLATEAU...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 
20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, 
AND EXTREME FIRE DANGER OVER THE CHINATI MOUNTAINS, THE DAVIS 
MOUNTAINS, AND MARFA PLATEAU...

The National Weather Service in Midland/Odessa has issued a Red 
Flag Warning for wind and low relative humidity, which is in 
effect from noon to 8 PM CST Friday. The Fire Weather Watch is no 
longer in effect.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...7 to 8 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Elevated...1 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ272-273-071100-
/O.NEW.KMAF.FW.W.0006.250307T1800Z-250308T0200Z/
/O.CON.KMAF.FW.W.0005.000000T0000Z-250307T0200Z/
Van Horn and Highway 54 Corridor-Eastern Culberson-
253 PM CST Thu Mar 6 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR 
LESS, AND EXTREME FIRE DANGER OVER THE VAN HORN CORRIDOR AND
EASTERN CULBERSON COUNTY...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 
20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, 
AND EXTREME FIRE DANGER OVER THE VAN HORN CORRIDOR AND EASTERN
CULBERSON COUNTY...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CST Friday.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Elevated...1 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ279>282-071100-
/O.UPG.KMAF.FW.A.0005.250307T1800Z-250308T0200Z/
/O.NEW.KMAF.FW.W.0006.250307T1800Z-250308T0200Z/
Central Brewster-Chisos Basin-Presidio Valley-
Lower Brewster County-
253 PM CST Thu Mar 6 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 
20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, 
AND EXTREME FIRE DANGER OVER THE CHISOS BASIN, PRESIDIO VALLEY,
AND PORTIONS OF BREWSTER COUNTY...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CST Friday. The Fire Weather Watch is no
longer in effect.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...8 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires...

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Extreme...4 (out of 5).

  FIRE ENVIRONMENT...9 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ116>119-TXZ045-059-270-271-274-070200-
/O.CON.KMAF.FW.W.0005.000000T0000Z-250307T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Loving-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Reeves County Plains-
253 PM CST Thu Mar 6 2025 /153 PM MST Thu Mar 6 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% 
OR LESS, AND EXTREME FIRE DANGER OVER THE GUADALUPE MOUNTAINS,
SACRAMENTO FOOTHILLS, SOUTHEAST NEW MEXICO PLAINS, AND NORTHWEST
PERMIAN BASIN....

* WINDS...Southwest 20 to 40 mph with gusts over 50 mph,
  especially in the higher terrain areas.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Critical...3 (out of 5).

  FIRE ENVIRONMENT...8 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
3 follow-up statements
367 
WWUS84 KMAF 070356
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
956 PM CST Thu Mar 6 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST FRIDAY FOR 
20- FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, 
AND EXTREME FIRE DANGER FOR CULBERSON COUNTY AND VAN HORN 
CORRIDOR, DAVIS MOUNTAINS, THE MARFA PLATEAU, AND THE BIG BEND...

TXZ272-273-275>282-071600-
/O.CON.KMAF.FW.W.0006.250307T1800Z-250308T0200Z/
Van Horn and Highway 54 Corridor-Eastern Culberson-
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster-Chisos Basin-
Presidio Valley-Lower Brewster County-
956 PM CST Thu Mar 6 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CST
FRIDAY FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 
15% OR LESS, AND EXTREME FIRE DANGER FOR THE VAN HORN AND HIGHWAY
54 CORRIDOR, DAVIS MOUNTAINS, THE MARFA PLATEAU, AND THE BIG BEND...

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...7 to 8 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Extreme...4 (out of 5).

  FIRE ENVIRONMENT...9 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
055 
WWUS84 KMAF 070840
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
240 AM CST Fri Mar 7 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CST THIS 
AFTERNOON TO 8 PM CST THIS EVENING FOR 20-FT WINDS OF 20 MPH OR 
MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND VERY HIGH TO EXTREME 
FIRE DANGER FOR MUCH OF CULBERSON COUNTY, DAVIS MOUNTAINS, MARFA 
PLATEAU, AND THE BIG BEND...

TXZ272-273-275>282-080200-
/O.CON.KMAF.FW.W.0006.250307T1800Z-250308T0200Z/
Van Horn and Highway 54 Corridor-Eastern Culberson-
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 AM CST Fri Mar 7 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CST THIS 
AFTERNOON TO 8 PM CST THIS EVENING FOR 20-FT WINDS OF 20 MPH OR 
MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND VERY HIGH TO EXTREME 
FIRE DANGER FOR MUCH OF CULBERSON COUNTY, DAVIS MOUNTAINS, MARFA 
PLATEAU, AND THE BIG BEND...

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...6 to 8 or critical to extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Extreme...4 (out of 5).

  FIRE ENVIRONMENT...8 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
809 
WWUS84 KMAF 072016
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
216 PM CST Fri Mar 7 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR 
LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MUCH OF CULBERSON 
COUNTY, DAVIS MOUNTAINS, MARFA PLATEAU, AND THE BIG BEND...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST SATURDAY FOR 
20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR 
LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR TERRELL COUNTY AND 
PORTIONS OF THE BIG BEND...


TXZ279-280-282-080830-
/O.NEW.KMAF.FW.W.0007.250308T1800Z-250309T0200Z/
/O.CON.KMAF.FW.W.0006.000000T0000Z-250308T0200Z/
Central Brewster-Chisos Basin-Lower Brewster County-
216 PM CST Fri Mar 7 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR
LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF THE BIG
BEND REGION...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST SATURDAY FOR 
WIND AND LOW RELATIVE HUMIDITY 20-FT WINDS OF 20 MPH OR MORE, 
RELATIVE HUMIDITY OF 15% OR LESS, AND VERY HIGH TO EXTREME FIRE 
DANGER FOR FOR PORTIONS OF THE BIG BEND REGION...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CST Saturday.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...7 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ082-080830-
/O.NEW.KMAF.FW.W.0007.250308T1800Z-250309T0200Z/
Terrell-
216 PM CST Fri Mar 7 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR TERRELL COUNTY...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CST Saturday.

* WINDS...Northwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* RFTI...4 or near critical.

* IMPACTS...

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...7 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ272-273-275>278-281-080200-
/O.CON.KMAF.FW.W.0006.000000T0000Z-250308T0200Z/
Van Horn and Highway 54 Corridor-Eastern Culberson-
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Presidio Valley-
216 PM CST Fri Mar 7 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR
LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MUCH OF CULBERSON
COUNTY, DAVIS MOUNTAINS, MARFA PLATEAU, AND THE BIG BEND...

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Extreme...4 (out of 5).

  FIRE ENVIRONMENT...9 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 6, 11:21 AM CST, 3 hours 32 minutes earlier. Its key messages:

  • Updated at 1111 AM CST Thu Mar 6 2025
  • An approaching weather system causes increasing wind speeds across the region on Thursday. Very windy conditions are expected for the Guadalupe Mountains and adjacent portions of West Texas and Southeast New Mexico. Dangerous fire weather is expected for western portions of the area as well.
  • Gusty winds continue for much of the region on Friday. Dangerous fire weather is expected from the Big Bend towards the Davis and Guadalupe Mountains.
  • Cooler temperatures and lighter winds this weekend, then warmer temperatures and stronger winds next week. Magnitude of fire, high wind, and blowing dust risk not yet clear owing to uncertainty in strength and speed of next storm system.
Area forecast discussion, Mar 6, 11:21 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1121 AM CST Thu Mar 6 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1111 AM CST Thu Mar 6 2025

 - An approaching weather system causes increasing wind speeds across
   the region on Thursday. Very windy conditions are expected for
   the Guadalupe Mountains and adjacent portions of West Texas
   and Southeast New Mexico. Dangerous fire weather is expected
   for western portions of the area as well.

 - Gusty winds continue for much of the region on Friday.
   Dangerous fire weather is expected from the Big Bend towards
   the Davis and Guadalupe Mountains.

 - Cooler temperatures and lighter winds this weekend, then warmer
   temperatures and stronger winds next week. Magnitude of fire,
   high wind, and blowing dust risk not yet clear owing to
   uncertainty in strength and speed of next storm system.

&&

.SHORT TERM...
(Today through Friday afternoon)
Issued at 232 AM CST Thu Mar 6 2025

The quiet weather from Wednesday is beginning to come to its end.
Increasing mid-to-high level clouds are an indication of our next
weather system approaching the region. Modest southerly winds and
the aforementioned clouds result in a warmer start to the day on
Thursday. Most locations hold in the mid 40s to low 50s by
sunrise. After sunrise, wind speeds continue to increase from the
south across the Lower Trans Pecos and Permian Basin and southwest
across the Upper Trans Pecos and Southeast New Mexico. The
strongest of these winds are expected over the Guadalupe Mountains
and adjacent portions of West Texas and Southeast New Mexico
where wind hazard products are in effect. The increased winds and
modest height increases ahead of our next system result in a warm
afternoon well into the upper 70s and low 80s. It remains dry with
this system, so fire weather is once again a concern for western
portions of the area where the best overlap of low relative
humidity and strong winds exists.

A brief lull in the winds occurs tonight as one weather system
moves northeast and another moves in right behind it. This next
weather system is expected to pass a bit further south than the
previous system. While this reduces relative wind speed potential
overall, it should remain a rather gusty day across the area on
Friday. Another mild start to the day is expected with mid 40s to
low 50s commonplace. A slightly cooler Pacific airmass filters
into the area with the expected gusty west winds. This results in
most locations shaving a few degrees off of Thursdays high
temperatures for Friday. Dry conditions continue for the area, but
the best overlap of low relative humidity and strong winds shifts
south. Fire weather from the Big Bend towards the Davis and
Guadalupe Mountains will be possible through the afternoon.

See the Fire Weather Discussion for full details on the expected
fire weather over the coming days.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 232 AM CST Thu Mar 6 2025

The active and alternating trough ridge upper air pattern only
looks to continue into next week. While winds aloft at 500 mb down
to 700 mb indicate at least 50 knot winds and a mountain wave
signature with a positively tilted short wave trough that will be
passing overhead, forecast soundings persist in showing weaker
winds in the lower troposphere and a nocturnal inversion east of
the western higher terrain inhibiting continuous atmospheric
profiles of near dry adiabatic lapse rates. As a result, we are
still expecting most regions to see gusty winds 20 to 30 mph but
not meeting high wind criteria except for in higher elevations and
surrounding foothills into SE NM Plains. Blended in higher wind
speeds and gusts Thursday evening through Saturday morning to
account for these gusty winds over higher terrain. We'll also see
strong winds Friday night through Saturday extending into the Big
Bend. Coupled with very dry fuels and recent fire activity, this
is a region where extreme to critical fire risk is expected at the
end of this week. Read more regarding the specifics in the fire
weather discussion.

Friday night gusty westerly winds and passage of a Pacific cold
front provide both westerly downslope warming and CAA,
respectively, and a resulting northwest to southeast gradient is
forecast to setup over the area, with lows still a few degrees
above average and near to below freezing in foothills of higher
elevations and northern Lea County, mid 30s to lower 40s Upper
Trans Pecos into Permian Basin, mid 40s to upper 40s Stockton
Plateau into most of Presidio, Brewster, and Terrell Counties, and
lower 50s in the Big Bend and into southern Terrell County.
Sustained winds below 40 knots and gusts below 50 knots in the
higher elevations are indicated which does not meet high wind
criteria and the region of fastest mid-level winds has been
shifting farther south of the Guadalupe and Davis Mountains in
recent runs, so no new high wind watches or warnings have been
issued at this time. In association with lift ahead of a
reinforcing cold front and at the base of the trough, 10%-30% PoPs
are still apparent over northern SE NM plains into northern
Permian Basin into Saturday morning. However, dry air with dew
point temperatures in the teens to lower 20s limits any
accumulation as most precipitation that falls will evaporate
before reaching the ground. CAA takes over by Saturday as winds
shift to more northwesterly behind the reinforcing surface cold
front, but remain gusty into evening. Highs at least 10 degrees
below average with departures 15 to 20 degrees below average from
Lea County into Western Low Rolling Plains are anticipated,
translating to highs not making it above 60F for western higher
terrain into SE NM plains and most of Permian Basin, highs
remaining in the 40s higher elevations and northern Lea County,
and in the lower to mid 60s elsewhere aside from lower to mid 70s
Big Bend into southern Terrell County. Calmer, light northerly
winds Saturday night allow both CAA and radiational cooling as
surface high pressure sets in behind the cold front, pushing lows
below to near freezing with exception of mid 30s to upper 30s
southeastern Permian Basin into eastern Stockton Plateau, Terrell
County, and Rio Grande basins. Sunday remains colder than average
with widespread lower to mid 60s, mid to upper 50s higher
elevations, and upper 60s to lower 70s right along the Rio Grande
as light northerly winds begin shifting southeasterly/southerly in
response to next in a series of troughs.

As ridging builds and develops off to the east and troughing
approaches again, a warming trend ensues early this week, with
highs up to 5 degrees above average in the 60s and 70s Monday
rising to at least 10 degrees above average Tuesday into the 70s
and 80s, upper 60s higher elevations, and upper 80s to lower 90s
along the Rio Grande. Lows likewise warm from below average
ranging from lower 30s to lower 40s Sunday night, to above average
ranging from the mid 30s to mid 40s Monday night, and then close
to 10 degrees above average in the lower 40s to lower 50s, upper
30s in usual cooler spots. Deterministic and ensemble models are
hinting at a much slower progression of next week's trough and for
50 knot or greater winds to extend into the lower troposphere as
the trough passes overhead later this week. While too early to
state with near certainty, another high wind event from higher
elevations into SE NM plains and Big Bend is being shown and could
result in more episodic blowing dust and increased fire weather.
We will continue to monitor the situation and issue wind and fire
products for this next event as we get closer to next week. Highs
and lows after Tuesday will vary from warmer in the 70s and 80s to
cooler but still above average in the 60s and 70s as disturbances
ahead of the trough push weak fronts through the region. Dew
point temperatures throughout the period stay below 30F for most
of the area, so whenever stronger gusty winds are expected, we can
also expect an increase in blowing dust and fire weather for the
foreseeable future.

&&

.AVIATION...
(18Z TAFS)
Issued at 1111 AM CST Thu Mar 6 2025

VFR conditions through the TAF period. Gusty southerly winds at
eastern sites through the afternoon into the evening. Meanwhile
winds at western sites will be more southwesterly and a bit gustier.
Will continue to monitor for visibility reductions at CNM due to
BLDU. Later tonight, winds will be southwesterly at all sites, with
light to moderate (7-13kt) speeds. Some gusts will persist at CNM.

&&

.FIRE WEATHER...
Issued at 232 AM CST Thu Mar 6 2025

ERCs in the 90th to 96th percentile, min RH in the single digits
as low as 5% and well below critical 15%, poor overnight recovery,
above average temperatures, and gusty westerly winds at least 20
mph will lead to critical to extreme fire danger today and
tomorrow over the western higher terrain. A Fire Weather Watch has
been upgraded to a Red Flag Warning and is currently in effect
from this morning through this evening for the Davis Mountains
into Southeast New Mexico, and northwest Permian Basin, where
RFTIs 5 to 7 are forecast. Had weighed inclusion of Winkler and
Andrews Counties into Red Flag Warning given observed fire hot
spots have been occurring well into the northwest Permian Basin
past RFW bounds this season, but decided not to since 20-ft winds
remain marginal and below 20 mph there in today's runs. A Pacific
cold front passage tomorrow will only lead to increased gusty
downsloping winds at least 20 mph for Davis Mountains and Marfa
Plateau down into Big Bend. RFTIs 6 to 8, min RH in the single
digits as low as 5%, and poor overnight recovery are forecast
southwest of the Pecos River along with southwest winds 20 to 30
mph with gusts up to 50 mph. As a result, have issued a Fire
Weather Watch from Friday afternoon through Friday evening for
this region. RFTI categories in yesterday's grids were indicating
Historical values in the Presidio Valley and are again showing
this, along with Critical to Extreme values elsewhere from Marfa
Plateau into the Big Bend. We will monitor the situation to see if
the risk changes. Outside of higher terrain and the Big Bend,
winds tomorrow are not looking as strong nor expansive in duration
and extent, so that will limit more extreme fire weather
conditions from developing elsewhere. After a series of cold
fronts Friday into Saturday with colder than average temperatures
and then lighter winds later this weekend, fire risk will be
confined to the Big Bend where single digit min RH remains. Min RH
will then again drop below critical for most of the region west
and southwest of Pecos River next week, with increasing southerly
and then westerly downsloping winds resulting in renewed increase
in fire weather conditions. Depending on strength and speed of
next week's storm system and the vertical extent of high winds
associated with next week's storm system, more fire weather
products may be necessary as early as the middle portion of next
week, since ERCs will remain high with dry air in place, with the
only limiting factors being vegetation coverage and winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               77  49  78  39 /   0   0   0  20
Carlsbad                 77  46  72  37 /   0   0   0   0
Dryden                   78  53  86  49 /   0   0   0   0
Fort Stockton            85  50  80  43 /   0  10   0   0
Guadalupe Pass           69  43  62  34 /   0   0   0   0
Hobbs                    77  43  69  34 /   0   0   0  10
Marfa                    77  42  73  35 /   0   0   0   0
Midland Intl Airport     78  49  75  40 /   0   0   0  10
Odessa                   77  49  75  40 /   0  10   0  10
Wink                     82  46  76  38 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson-Gaines-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
     Reeves County Plains-Van Horn and Highway 54 Corridor.

     High Wind Warning until 6 AM CST /5 AM MST/ Friday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     Wind Advisory until midnight CST tonight for Eastern Culberson-
     Van Horn and Highway 54 Corridor.

     Fire Weather Watch from Friday afternoon through Friday evening
     for Central Brewster-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Lower Brewster County-
     Marfa Plateau-Presidio Valley.

NM...Red Flag Warning until 7 PM MST this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 5 AM MST Friday for Guadalupe Mountains
     of Eddy County.

     Wind Advisory until 11 PM MST this evening for Central Lea-Eddy
     County Plains-Northern Lea.

&&

SHORT TERM...91
LONG TERM....94
AVIATION...13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:58 AM CSTFire Weather WatchMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves13 hr
Mar 6, 2:40 PM CSTWind AdvisoryMAFCulberson31 hr

Nearby

Red Flag Warnings in Texas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.